Saturday, 26 April 2008

Psychiatric drug withdrawal - a warning

I remember my therapist say that, oh no, she hadn't experienced people being really troubled by withdrawal symptoms when tapering off of psychiatric drugs. I'd mentioned how difficult coming off actually can be, especially naming the antidepressant Effexor, that usually causes by far the worst withdrawal symptoms among antidepressant drugs.

Now, unfortunately, it isn't only that coming off can be difficult. It can very well also be dangerous, seriously damaging your physical health, as the example of Gianna Kali shows.

Gianna, who, because of the damage coming off did to her physical health, has decided to take a break from posting on her blog, has posted a WARNING in regard to coming off as the last post on her blog, at least for a while - I, and I guess everybody else who reads this too, hope, that you'll be back in better health some day, Gianna! - and I strongly recommend it to everybody who considers coming off their drugs. Just as I recommend it to mental health professionals, my therapist very much included!

Some thoughts in context with this: It baffles me, time and again, to see the discrepancy between what professionals are fond of calling "quality of life", and what I witness psychiatric drugs, taking them as well as tapering off of them, are doing to people's actual quality of life. I somehow suspect, that which they're really talking about is not the quality of life of the individual in crisis, but that of everyone around the person concerned.

As I imagine it has been and is the case for many of you, me too, I had to put up with persistent yatter about these drugs being able to enhance my quality of life - the guidance was brilliant, yes, not perfect! Luckily, I was bloody-minded, or resilient (or just "poison-paranoid"??), enough to turn the "offer" down, just as persistently. And luckily, my refusal was respected in the end. One of the things I today am most grateful to my therapist for. Indeed, I think, if I back then had known what I know today about psych drugs, I might very well have left her office at the first mentioning of "something", never going back. My decision then was a purely intuitive one: Always trust your intuition! And, as Gianna calls on in her post, the signals your body sends you.

However, what really both saddens and maddens me is to see all too many (not so bloody-minded, resilient) people get their health, and by this their quality of life, destroyed by the drugs. Sometimes permanently. Sometimes, and all too often, with death as a consequence. Did Mikkel die from drinking, or from diabetes? No, sorry. Mikkel died from taking Zyprexa. Does Sidse have to live with increasing obesity and deteriorating general health, AND the obvious deterioration of her quality of life these cause, because her "mental illnesses" (they can't even agree, so she's labelled both this and that, and the third in addition, and, sure, stuffed with the respective drugs!) is more serious than the loss of quality of life (and, maybe in future, which is worse)? Is it all right, as the NHS of Denmark concluded, that Luise died after she'd been forcibly injected with a drug (one out of nine! psych drugs she was on at the same time) she couldn't tolerate, the staff being pretty much aware of this? Again and again, Luise had stated, that she felt the drugs were killing her. No one listened, other than in order to label her "poison paranoid", too. While the "expert" who actually killed her, in the meantime became employed in a leading position at the Patients' Complaint Board, assessing the validity of complaints very much the same as that, Luise's mother filed against him/her. Can which Gianna is going through be justified in any way?? Sorry, but the answer is NO! No conception of "quality of life" can ever justify any of this.

The people who prescribe these drugs claim to be medical doctors and to practise which they themselves are fond of calling "medical art". I'd say, real medical art is being able to see when people's quality of life is deteriorating or being destroyed because of health issues, and to do everything possible to re-establish the quality of life, the health, respectively to prevent the destruction from taking place. In my opinion, everything else is to be called ignorance, quackery - or cynicism.



"Which gives me a hard time isn't that much what has been anymore. It's what is, what I see is going on in this world, here and now", I stated at my last therapy session in December last year. I was speaking in general. But this statement certainly also, and not least!, applies to what I see is going on inside the mental illness system.

Which in addition gives me a hard time is the persistent reluctancy to really openly deal with these issues in society. While I find it especially frustrating to witness this reluctancy in context with certain "insider"-media. Partly, this is responsible for my anger toward this certain media, that some of you maybe have observed finding expression in some of my recent posts.

Oh and, by the way, Gianna did taper off of her drugs under the surveillance and with the guidance of an "expert", practising "medical art", yah. She did not try to do it on her own, as you immediately might think, regarded the outcome.

3 comments:

Gianna said...

that was nice, thanks...
I also really like the video...
I've posted one of his on my site in the past. He's really good.

Marian said...

Some of the most informative and well-made videos on the topic at YouTube, Psychetruth's, yes. This one in particular made me think of everyone I know, both irl and via cyberspace, who was and is harmed by the practitioners of "the Art of Medicine" - "primum non nocere"... - and it made me cry. Tears of despair and rage ("anger" won't do).

My mom used to say that doctors weren't but work(wo)men, specialized in the human body (sic). Work(wo)men can sometimes be artists in their field. They can also be real bunglers. Especially those who have got zero humility, and try to fix something, that lies far beyond their capacities. Megalomania...

I still have a lot to catch up on at your blog, Gianna, but this much is for sure, that I'll have to update my link-list! :)

Marian said...

Seems, I'm about to lose track of my own chaos: of course it's already there, your blog, in my link section!